Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 410, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2008, 4:00 AM CDT for Neosho County, Wilson County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2008, 4:00 AM CDT (09:00 UTC)
- Expired
- Aug 29, 2008, 4:27 AM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 154 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:37 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 29, 2:37 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 237 AM CDT FRI AUG 29 2008 .DISCUSSION... MAIN FORECAST CONCERNS WILL DEAL WITH LINGERING PRECIPITATION FOR TODAY...FOLLOWED BY CHANCES AGAIN ON SATURDAY AND NEXT WEEK. TDY-TONIGHT LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN KANSAS THIS MORNING AS WEAK ISENTROPIC LIFT PERSISTS. MEANWHILE...THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTHWARD ACROSS KANSAS AND STALL OUT ACROSS OKLAHOMA TODAY. THUNDERSTORMS SHOULD REDEVELOP ALONG THE FRONT LATER THIS AFTERNOON BUT SHOULD BE MAINLY SOUTH OF THE BORDER. SAT-SUN COOLER MID-LEVEL TEMPS AND STRONG DAYTIME HEATING ON SATURDAY SHOULD LEAD TO AN UNCAPPED ENVIRONMENT ACROSS SOUTHERN KANSAS...AND A WEAK UPPER LEVEL WAVE COULD BE ENOUGH TO DISTURB THE ENVIRONMENT FOR WIDELY SCATTERED ACTIVITY. TEMPS SHOULD WARM UP A BIT ON SUNDAY AS THE WARM FRONT KEEPS ON MOVING FURTHER NORTH WITH DRY WEATHER EXPECTED. EXTENDED: MON-THU WARM AND HUMID CONDITIONS LOOK TO PREVAIL FOR MONDAY AND TUESDAY BEFORE NEXT FRONTAL BOUNDARY AND COOLER WEATHER AFFECTS KANSAS BY MID-WEEK. WE HAVE SLOWED DOWN THE TIMING OF THE FRONTAL BOUNDARY FOR TUESDAY...AS HURRICANE GUSTAV COULD HAVE A SLOWING DOWN EFFECT FOR WEATHER SYSTEMS ACROSS THE CENTRAL PLAINS. PRECIPITATION CHANCES LOOK DECENT FOR TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT MOVES INTO JUICY GULF MOISTURE RESIDING OVER THE AREA. JAKUB .AVIATION...06Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS SOUTHERN KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE OVER SOUTHEASTERN KS. SOME ELEVATED CONVECTION CONTINUES TO DEVELOP JUST TO THE NORTH OF THIS BOUNDARY GENERALLY TO THE NORTHWEST OF KCNU. EXPECT THIS CONVECTION TO SLOWLY DRIFT SOUTHEAST AS THE OVERNIGHT PROGRESSES....SO WILL KEEP A VCTS GROUP IN KCNU TAF FOR NOW. THE REST OF THE TAF SITES WILL SEE A RETURN TO VFR CONDITIONS OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE AREA AFTER THE FRONTAL PASSAGE. FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 89 65 87 68 / 10 10 10 10 HUTCHINSON 88 65 87 67 / 10 10 10 10 NEWTON 88 65 87 67 / 10 10 10 10 ELDORADO 88 65 87 67 / 10 10 10 10 WINFIELD-KWLD 90 67 87 68 / 20 10 20 20 RUSSELL 87 63 87 64 / 10 10 10 10 GREAT BEND 87 65 87 66 / 10 10 20 20 SALINA 88 64 87 67 / 10 10 10 10 MCPHERSON 88 65 87 67 / 10 10 10 10 COFFEYVILLE 88 66 88 67 / 30 10 10 10 CHANUTE 88 63 87 66 / 20 10 10 10 IOLA 88 62 87 66 / 20 10 10 10 PARSONS-KPPF 88 65 88 67 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 28, 9:25 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT THU AUG 28 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 925 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT A COLD FRONT WILL CONTINUE TO TRAVERSE THE SOUTHERN HALF OF KANSAS OVERNIGHT. THIS FRONT MAY TRIGGER A FEW STRONG STORMS LATE TONIGHT ...GENERALY SOUTHEAST OF THE KANSAS TURNPIKE IN THE FLINT HILLS. THE MAIN THREATS FROM THE MOST INTENSE STORM WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS TO 50 MPH AS THE STORMS COLLAPSE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/KETCHAM
In the hours before
Special weather statement, Aug 29, 1:02 AM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 102 AM CDT FRI AUG 29 2008 KSZ095-096-290630- NEOSHO-WILSON- 102 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES... AT 1258 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CHANUTE...AND MOVING EAST AT 18 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS OF RAIN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
Local storm report, Aug 29, 1:57 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
157 AM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM HAIL CHANUTE 37.67N 95.46W
08/29/2008 M0.75 INCH NEOSHO KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, Aug 29, 2:37 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 237 AM CDT FRI AUG 29 2008 KSZ072-096-290800- ALLEN-NEOSHO- 237 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES... AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF CHANUTE...AND MOVING EAST AT 16 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS OF RAIN. DARMOFAL
Special weather statement, Aug 29, 2:54 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 254 AM CDT FRI AUG 29 2008 KSZ096-290830- NEOSHO- 254 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO COUNTY... AT 252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST EAST OF CHANUTE TO JUST NORTH OF THAYER...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH VERY HEAVY RAINFALL. DARMOFAL
Local storm report, Aug 29, 3:35 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM FLOOD CHANUTE 37.67N 95.46W
08/29/2008 NEOSHO KS LAW ENFORCEMENT
MINOR STREET FLOODING IN TOWN.
&&
KEDLocal storm report, Aug 29, 3:55 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL CHANUTE 37.67N 95.46W
08/29/2008 E0.88 INCH NEOSHO KS TRAINED SPOTTER
MOSTLY DIMES BUT A FEW LARGER.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:26 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 38 min |
| Aug 29, 3:06 AM CDT | Areal Flood Warning | ICT | Neosho | 6 hr |
| Aug 29, 3:24 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 36 min |
| Aug 29, 5:13 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| Aug 29, 6:11 AM CDT | Areal Flood Warning | ICT | Elk, Wilson | 4 hr |
| Aug 29, 9:03 AM CDT | Areal Flood Warning | ICT | Neosho | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.